Texas, 2002

Tornadoes and Hail in Texas, May 5, 2002

May 5, 2002 · NWS LUB · 24 events in 9 counties and zones

11 hail, 9 tornado, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
4
Property damage
$4.9 million
Crop damage
$635,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 5, 2:50 PM CST, 50 minutes earlier.

Area forecast discussion, May 5, 2:50 PM CST, 50 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...CORRECTED CCF
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT SUN MAY 5 2002

MAIN FOCUS FOR FORECAST WILL BE FOR TONIGHT. DRYLINE HAS REMAINED
IN EXTREME EASTERN NEW MEXICO. LEFTOVER BOUNDARY FROM THIS MORNINGS
CONVECTION HAS BECOME ILL DEFINED BUT IT APPEARS TO HAVE MOVED
NORTHWARD INTO THE ROLLING PLAINS AND NORTHERN SOUTH PLAINS BASED
ON WHERE STRATUS/LOW LEVEL WARM AIR ADVECTION STILL OCCURRING.
VERY UNSTABLE AIRMASS EAST OF THE DRYLINE WITH CAPE VALUES BETWEEN
2500-3500 J/KG AND MID LEVEL FLOW OF 50 KNOTS COMING OUT OF NEW
MEXICO WILL SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS OVER
THE REGION THROUGH THIS EVENING. MODELS STILL HOLD ON TO IDEA THAT
THE BOUNDARY WILL REMAIN OVER THE NORTHEAST PORTION TO ACT AS A
FOCUS FOR CONTINUED DEVELOPMENT THROUGH THE NIGHT. WILL WORD MAINLY
EVENING STORMS FOR THE SOUTH PLAINS AND FOR THE ROLLING PLAINS AND
SOUTHEAST TEXAS PANHANDLE OVERNIGHT. ONE FEATURE TO NOTE ON WATER
VAPOR IMAGERY IS THE SPEED MAX LIFTING NORTHEAST THROUGH THE
TEXAS BIG BEND. STORMS HAVE FIRED ALONG THE DRYLINE IN SOUTHWEST
TEXAS IN INCREASING MOIST UPSLOPE THROUGH THE TRANS PECOS. THIS
ACTIVITY WILL BE MOVING NORTHEAST TOWARD THE REGION.

WILL CONTINUE GOING FORECAST FOR SLIGHT CHANCE POPS ALONG THE
DRYLINE EAST OF THE CAPROCK FOR MONDAY. MODELS MAY BE ANXIOUS
IN MOVING MOISTURE EAST. FRONT WILL MOVE INTO AREA BY THURSDAY
WITH ANOTHER CHANCE FOR STORMS FRIDAY AND SATURDAY AS ANOTHER
TROUGH MOVES INTO THE SOUTHWEST UNITED STATES.

FRIONA      55/89/52/91 4000
TULIA       59/91/57/92 4000
LUBBOCK     61/94/60/95 4000
BROWNFIELD  60/95/58/96 4000
CHILDRESS   65/94/65/95 5222
ASPERMONT   67/94/67/95 4222

.LUB...NONE.

TINSLEY

In the hours before

Special weather statement, May 5, 10:33 AM CST, 5 hours 7 minutes before
TXZ021>044-051930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT SUN MAY 5 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...THE SOUTH PLAINS
AND ALL OF THE LOW ROLLING PLAINS. THE MODERATE RISK AREA IS ALONG
AND EAST OF A DIMMITT TO PLAINVIEW TO LUBBOCK TO TAHOKA LINE. THE
REMAINDER OF THE AREA HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

BY MID AFTERNOON THE DRYLINE WILL BE LOCATED NEAR THE TEXAS/NEW
MEXICO STATE LINE. IN ADDITION...A WARM FRONT WILL MOVE NORTH INTO
THE AREA. THIS WARM FRONT IS EXPECTED TO BE LOCATED NEAR A MULESHOE
TO ASPERMONT LINE BY LATE AFTERNOON. BOTH THE DRYLINE AND THE WARM
FRONT ARE EXPECTED TO ACT AS FOCI FOR THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON.

THE ENVIRONMENT THAT THUNDERSTORMS DEVELOP IN THIS AFTERNOON AND
EVENING WILL BE VERY UNSTABLE AND POSSESS VERTICAL WIND SHEAR
PROFILES FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.
ONCE THUNDERSTORMS DEVELOP THEY SHOULD QUICKLY BECOME
SEVERE WITH THE THREAT OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. THE MODERATE RISK AREA...WHICH IS ALONG AND
NORTH OF THE SURFACE WARM FRONT...WILL HAVE THE GREATEST RISK OF
SUPERCELL THUNDERSTORMS WHICH MAY SPAWN TORNADOES.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT.
Special weather statement, May 5, 2:58 PM CST, 42 minutes before
TXZ021>031-033>037-039>043-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...
BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...DICKENS...
FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...LAMB...LUBBOCK...
LYNN...MOTLEY...PARMER...SWISHER...TERRY...YOAKUM

THIS TORNADO WATCH INCLUDES THE CITIES OF...

LUBBOCK...FRIONA...TULIA...BROWNFIELD...CHILDRESS...PLAINVIEW...
LEVELLAND...LITTLEFIELD...TAHOKA...POST AND CROSBYTON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN
INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 9 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Parmer

When
May 5, 3:40 PM CST
Where
Parmer County, 6 mi S of Friona
Measured
0.88 in hail
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.550, -102.733

Hail, Parmer

When
May 5, 3:48 PM CST
Where
Parmer County, 6 mi E of Bovina
Measured
1.75 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -102.800

The Parmer County Sheriff's Office reported golfball size hail.

Hail, Castro

When
May 5, 4:45 PM CST
Where
Castro County, 9 mi N of Dimmitt
Measured
1.75 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.683, -102.317

The Castro County Sheriff's Office reported golfball size hail.

Tornado, Castro

When
May 5, 5:02 PM CST to 5:06 PM CST
Where
Castro County, 12 mi NNW of Nazareth
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
34.717, -102.183

A storm chaser reported a tornado west of Arney. The tornado remained over open country.

Hail, Yoakum

When
May 5, 5:05 PM CST
Where
Yoakum County, 3 mi W of Plains
Measured
1.25 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.883

Hail, Cochran

When
May 5, 5:26 PM CST
Where
Cochran County, 1 mi S of Whiteface
Measured
1.75 in hail
Crop damage
$100,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.583, -102.617

An off-duty NWS employee reported golfball size hail.

Tornado, Swisher

When
May 5, 5:30 PM CST to 5:44 PM CST
Where
Swisher County, 5 mi W of Happy
Rating
F2
Path length
5 mi
Path width
300 yd
Reported by
TRAINED SPOTTER
Coordinates
34.733, -101.933

A large tornado developed west of town. It moved eastward across open country and thus the storm survey team, made up of both NWS personnel and a Texas Tech University wind engineer, could only find damage to power poles and to fence posts. Based on storm chaser video, the large tornado weakened and finally dissipated just west of Happy.

Hail, Hockley

When
May 5, 5:37 PM CST
Where
Hockley County, 1 mi W of Levelland
Measured
1 in hail
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -102.383

Tornado, Swisher

When
May 5, 5:45 PM CST to 5:55 PM CST
Where
Swisher County, Happy
Rating
F2
Path length
3 mi
Path width
150 yd
Deaths
2 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$4.0 million
Reported by
NWS STORM SURVEY
Coordinates
34.733, -101.850

Storm chaser video indicated that shortly after the large tornado dissipated, another tornado developed just west of town. This tornado tore a 150-yard wide path across the southern part of town. Fifteen homes were destroyed, including at least ten mobile homes, another seventeen received major damage, and eighteen others received minor damage. The storm survey team estimated wind speeds associated with the damage to be in the 115 to 130 mph range. Two fatalities occurred in a mobile home on the southeast side of town; the mobile home was rolled about 50 yards and destroyed. Four injuries also occurred in mobile homes that were in the same area. The church on the west side of town lost 120 feet of its roof and 30 vehicles, including two tractor trailers, were damaged or destroyed. Seventy five utility and telephone poles were snapped. The tornado crossed I-27 and continued to produce significant damage east of town as it struck a home two miles east of Happy on Farm-to-Market Road 1075. Before crossing into southern Randall County about three miles east of Happy, the tornado produced major damage to a second home on Farm-to-Market Road 1075.

Hail, Hockley

When
May 5, 5:52 PM CST
Where
Hockley County, 1 mi W of Whitharral
Measured
1.75 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -102.350

The Hockley County Sheriff's Office reported golfball size hail.

Hail, Lamb

When
May 5, 5:54 PM CST to 5:58 PM CST
Where
Lamb County, Littlefield
Measured
2.75 in hail
Property damage
$250,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.917, -102.317

Spotters with the Littlefield FD reported golfball to baseball size hail in town.

Thunderstorm Wind, Lamb

When
May 5, 5:55 PM CST
Where
Lamb County, Littlefield Muni Arp
Measured
62 kt (71 mph)
Property damage
$75,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
33.917, -102.383

A meteorologist with the High Plains Underground Water Conservation District reported 71mph thunderstorm wind gusts. These strong outflow winds destroyed a trailer house, damaged the roofs of several homes, downed power lines and snapped power poles within two miles of the airport on Farm-to-Market Road 54. Some of this damage may have been the result of locally enhanced winds due to a strong gustnado (a brief, shallow eddy not extending to the thunderstorm cloudbase) that developed along the leading edge of the thunderstorm outflow.

Thunderstorm Wind, Lamb

When
May 5, 5:58 PM CST
Where
Lamb County, 2 mi NW of Littlefield
Measured
71 kt (82 mph)
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
33.933, -102.333

Thunderstorm outflow blew the roof off of a house and downed power lines and power poles northwest of town. This damage may have been the result of a strong gustnado that developed on the leading edge of the outflow.

Tornado, Swisher

When
May 5, 5:59 PM CST to 6:02 PM CST
Where
Swisher County, 5 mi E of Happy
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$2,000
Reported by
STORM CHASER
Coordinates
34.733, -101.767

The tornado that went through Happy dissipated over southern Randall County. Shortly after this dissipation, the same supercell produced another tornado just to the south of the previous tornado's track. This tornado was reported by a storm chaser. An NWS storm survey team found snapped power poles and downed power lines on county roads just south of Farm-to-Market Road 1075, consistent with this report.

Hail, Lamb

When
May 5, 6:08 PM CST to 6:15 PM CST
Where
Lamb County, 2 mi S of Fieldton
Measured
1.75 in hail
Crop damage
$100,000
Reported by
STORM CHASER
Coordinates
34.000, -102.217

A storm chaser reported golfball size hail.

Thunderstorm Wind, Hall

When
May 5, 7:34 PM CST to 8:10 PM CST
Where
Hall County, 2 mi S of Brice
Measured
80 kt (92 mph)
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
34.667, -100.883

Strong thunderstorm wind gusts, probably associated with the rear flank downdraft of the tornadic supercell, produced major damage to trees, power poles, power lines, center pivot irrigation systems, and the roofs of homes throughout a 10-mile stretch of Highway 256. An NWS storm survey team estimated winds associated with this damage to be in the 80 to 100 mph range.

Tornado, Hall

When
May 5, 7:34 PM CST to 7:36 PM CST
Where
Hall County, 1 mi NNW of Brice
Rating
F0
Path length
1 mi
Path width
40 yd
Reported by
NWS STORM SURVEY
Coordinates
34.717, -100.883

An NWS storm survey team identified a narrow tornado track just north of town, in which trees were uprooted and snapped.

Tornado, Hall

When
May 5, 8:00 PM CST to 8:03 PM CST
Where
Hall County, 1 mi NE of Lesley
Rating
F1
Path length
1 mi
Path width
40 yd
Property damage
$2,000
Reported by
STORM CHASER
Coordinates
34.683, -100.783

A storm chaser reported a tornado north of town. The tornado snapped and uprooted trees, blew down power lines, and snapped power poles.

Tornado, Hall

When
May 5, 8:15 PM CST to 8:20 PM CST
Where
Hall County, 5 mi SW of Memphis
Rating
F1
Path length
3 mi
Path width
50 yd
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
34.667, -100.600

A storm chaser reported a tornado southwest of town. The tornado snapped and uprooted trees, blew down power lines, and snapped a number of power poles.

Thunderstorm Wind, Hall

When
May 5, 8:20 PM CST
Where
Hall County, Memphis
Measured
71 kt (82 mph)
Property damage
$300,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.717, -100.533

Strong thunderstorm wind gusts overturned four tractor trailers, caused extensive damage to buildings, including the school library, damaged the roofs of at least 50 homes, snapped power poles, and blew down power lines and trees. Portions of Highway 287 were closed due to this damage.

Hail, Hall

When
May 5, 8:20 PM CST
Where
Hall County, Memphis
Measured
1.5 in hail
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
34.717, -100.533

Tornado, Hall

When
May 5, 8:23 PM CST to 8:31 PM CST
Where
Hall County, 1 mi E of Memphis
Rating
F1
Path length
4 mi
Path width
50 yd
Property damage
$4,000
Reported by
STORM CHASER
Coordinates
34.717, -100.517

A storm chaser followed a tornado from just east of Memphis to about 13 miles west of Loco (in Childress County). The tornado snapped trees and power poles and downed power lines.

Tornado, Childress

When
May 5, 8:31 PM CST to 8:35 PM CST
Where
Childress County, 15 mi W of Loco
Rating
F1
Path length
2 mi
Path width
50 yd
Property damage
$2,000
Reported by
STORM CHASER
Coordinates
34.717, -100.417

A storm chaser followed a tornado from just east of Memphis (in Hall County) to about 13 miles west of Loco. The tornado snapped trees and power poles and downed power lines.

Hail, Childress

When
May 5, 8:44 PM CST
Where
Childress County, 2 mi NW of Loco
Measured
1.75 in hail
Crop damage
$50,000
Reported by
STORM CHASER
Coordinates
34.733, -100.167

A storm chaser reported golfball size hail.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Swisher2002-05-0537MaleMobile/Trailer HomeDirect
Tornado, Swisher2002-05-0535FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296353, 5296354, 5296355, 5296356, 5296357, 5296359, 5296360, 5296358, 5296441, 5296442, 5296444, 5296445, 5296446, 5296447, 5296443, 5296538, 5296540, 5296541, 5296542, 5296539, 5296546, 5296543, 5296544, 5296545.